When evaluating for an esophageal perforation, is a water-soluble contrast agent such as Gastrografin a better and safer alternative to barium swallow study?

Water-soluble contrast agents (WCAs) (eg, meglumine diatrizoate or Gastrografin) are often ordered as the initial radiographic test for evaluation of esophageal perforation or leaks, followed by barium swallow if the test is negative because small leaks are better detected with the more radiopaque barium1.  Such practice, however, is based on extrapolation of data on the deleterious effect of barium when extravasated into the peritoneal cavity, not the mediastinum1.   In fact, clinical evidence linking mediastinitis to extravasated barium is lacking, and even in experimental studies, injection of barium into the mediastinum of cats have failed to cause clinically significant mediastinitis2.

When ordering a contrast swallow study, no medium should be considered totally safe or effective in detecting esophageal perforations or leaks and WCAs are no different. Potential disadvantages of WCAs include: 1. Inferior sensitivity (as low as 50%)—due to decreased radio-opacity—when compared to barium3; 2. Risk of pulmonary edema—occasionally lethal— when aspirated into the lung due to high osmolality (analogous to salt water drowning) and intense inflammatory reaction4,5; 3. Contraindication in the setting of tracheoesophageal fistula,6; 4. Risk of serious allergic reaction due to reabsorption of iodinated compounds1; and 5. Added exposure to radiation and cost of testing when the swallow study is repeated with barium.  For these reasons, the standard practice of an initial WCA followed by a barium swallow`study if the former is negative, has been questioned, with some centers foregoing the WCA study altogether in favor of barium swallow in certain patients 1,6.

In short, when evaluating for esophageal perforation, WCAs should not categorically be considered a “better” or “safer” alternative to barium; in certain situations, barium may be the preferred agent. When in doubt, input from a thoracic surgeon is recommended.  

 

References

  1. Gollub MJ, Bains MS. Barium sulfate: a new (old) contrast agent for diagnosis of postoperative esophageal leaks. Radiology 1997;202:360-62. https://www.ncbi.nlm.nih.gov/pubmed/9015057
  2. James AE, Montali RJ, Chaffee V, et al. Barium or gastrografin: which contrast media for diagnosis of esophageal tears? Gastroenterology 1975;68:1103-1113. https://www.ncbi.nlm.nih.gov/pubmed/1126592
  3. Berry BE, Ochsner JL. Perforation of the esophagus: a 30 year review. J Thorac Cardiovasc Surg 1973;65:1-7. http://www.jpedsurg.org/article/0022-3468(73)90248-0/abstract
  4. Trulzsch DV, PenmetsaA, Karim A, et al. Gastrografin-induced aspiration pneumonia: A lethal complication of computed tomography. South Med J 1992;85:1255-56. https://www.ncbi.nlm.nih.gov/pubmed/1470976
  5. Tuladhar R, Patole S, Whitehall J. Gastrografin aspiration in a neonate with tracheoesophageal fistula. J Paediatr Child Health 2000; 36:94-6. https://www.ncbi.nlm.nih.gov/pubmed/10723703
  6. FDA https://www.drugs.com/pro/gastrografin.html.
  7. Roh S, Iannettoni MD, Keech JC, et al. Role of barium swallow in diagnosing clinically significant anastomotic leak following esophagectomy. Korean J Thorac Cardiovasc Surg 2016;49:99-109. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4825910/pdf/kjtcv-49-099.pdf

 

When evaluating for an esophageal perforation, is a water-soluble contrast agent such as Gastrografin a better and safer alternative to barium swallow study?

My patient with a medicated adhesive patch is having an MRI. Should the patch be removed before the procedure?

The nonadhesive backing of some medicated or transdermal patches (TPs) contain aluminum or other metals that can become heated during an MRI1.  FDA is aware of skin burns at the patch site in several patients wearing an aluminized TP during an MRI2.

The following TPs have been reported by the FDA to have aluminized backing: Androderm (testosterone transdermal system); 2. Catapres-TTS (clonidine transdermal system); 3. Nicoderm (nicotine transdermal system); 4. Nicotrol (nicotine transdermal system); 5. Prostep (nicotine transdermal system);6. Habitrol (nicotine transdermal system); 7. Nicotine transdermal system (generic nicotine transdermal system); 8. Transderm Nitro (nitroglycerin transdermal system); 9. Trasnsderm Scop (scopolamine transdermal system).

Other TPs that have metal backing but not necessarily carrying FDA warning include Flector (diclofenac), estradiol, Duragesic (fentanyl), Synera (lidocaine and tetracaine), methyl salicylate and menthol (over the counter), Oxytrol (oxybutynin), Exelon (rivastigmine), Neupro (rotigotine), and Emsam (selegiline)3.  

In short, it is advisable that TPs with metal backing (either listed above or others)  be removed prior to MRI.

 

References

  1. Kuehn B. FDA warning: remove drug patches before MRI to prevent burns to skin. JAMA. 2009;301:1328
  2. https://www.accessdata.fda.gov/scienceforums/forum06/k-26.htm , accessed April 19, 2017.
  3. http://www.pharmacytimes.com/contributor/alexander-kantorovich-pharmd-bcps/2016/08/transdermal-patches-that-must-be-removed-before-mri , accessed April 19,2017.
My patient with a medicated adhesive patch is having an MRI. Should the patch be removed before the procedure?

When should I suspect spinal epidural abscess in my 55 year old patient with severe back pain?

Up to 75% of patients with spinal epidural abscess (SEA) are misdiagnosed on their initial healthcare encounter1 , in large part related to the non-specific nature of back pain.  Potential “red flags” for infectious causes of low back pain include age >50 y, night pain, unremitting pain even when supine, duration > 6 weeks, fever, chills, night sweats, weight loss, conditions associated with Staphylococcus aureus bacteremia (eg intravenous drug use), incontinence, saddle anesthesia, and severe or rapidly progressive neurologic deficits1,2.   It cannot be overemphasized that up 50% of patients with SEA have no known risk factors,  one-half may have no fever and 20-40% lack leukocytosis1.

ESR and C-reactive protein (CRP) are almost uniformly elevated in SEA1 and can serve as a good starting point in excluding this condition.   In patients ≥50 y of age with low back pain, obtaining ESR routinely was suggested in 2002 for detection of systemic disease (eg cancer, infection)3.  Similarly, in a recent algorithm of severe back pain, routine measurements of ESR and CRP even in the absence of any neurological findings, has been recommended1.  Elevation of either ESR or CRP should raise suspicion for SEA and  lead to the consideration of MRI as clinically indicated.

References:

  1. Bond, A, Manian FA. Spinal epidural abscess: a review with special emphasis on earlier diagnosis. BioMed Res International 2016; http://dx.doi.org/10.1155/2016/1614328
  2. Della-Giustina. Acute low back pain: recognizing the “red flags” in the workup. Consultant 2013;53:436-440.
  3. Jarvik JG, Deyo RA. Diagnostic evaluation of low back pain with emphasis on imaging. Ann Intern Med 2002;137:586-597.

 

Disclosure: The author of this post (FAM) also coauthored reference 1.

When should I suspect spinal epidural abscess in my 55 year old patient with severe back pain?

My patient with abdominal pain needs a CT scan with IV iodinated contrast, but reports a “shellfish” allergy? Is she at high risk of allergic reaction to IV contrast?

Patients with shellfish allergy appear not to have a significantly higher rate of allergic reactions to iodinated contrast media compared to patients with history of atopy, such as asthma or other food allergies 1,2.  When true shellfish allergy occurs, it is caused by an immunological reaction to the protein, not iodine, content of the food ingested.  “Iodine allergy” cannot exist because iodine is found throughout our bodies and is essential to life. 

The typical IV contrast-related adverse reaction is caused by non-IgE-mediated mast cell and basophil degranulation due to the high osmolality of these agents. Because the resultant “anaphylactoid” reaction is not associated with prior immune system memory, its risk is not increased by previous exposure to IV contrast.  Premedication with corticosteroids and diphenhydramine may be effective in reducing the risk of such reactions, but is not routinely recommended in patients with isolated history of shellfish allergy2.

 

References

  1. Schabelman E, Witting M. The relationship of radioconstrast, iodine, and seafood allergies: a medical myth exposed. J Emerg Med 2010;39: 701-707.
  2. Westermann-Clark E, Pepper AN, Talreja N, Lockey RF. Debunking myths about “allergy” to radioconstrast media in an academic institution. Postgrad Med 2015;127:295-300.
My patient with abdominal pain needs a CT scan with IV iodinated contrast, but reports a “shellfish” allergy? Is she at high risk of allergic reaction to IV contrast?